North Carolina, 2018

Damaging Winds and Lightning Strike in North Carolina, June 20, 2018

June 20, 2018 · NWS AKQ · 6 events in 5 counties and zones

Scattered severe thunderstorms along a frontal boundary produced damaging winds, heavy rain, and lightning damage across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms along a frontal boundary produced damaging winds, heavy rain, and lightning damage across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 20, 2:57 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jun 20, 2:57 PM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
357 PM EDT Wed Jun 20 2018

.SYNOPSIS...
A cold front will approach the area from the north late
tonight. The front pushes south through the area on Thursday,
then stalls over North Carolina Thursday night into Friday. This
front lifts back north as a warm front Friday night into
Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 400 PM EDT Wednesday...

A quasi-stationary frontal boundary is draped along the coast
from about VA Beach northward up to the Peninsulas. Meanwhile, a
cold front extends across the Ohio Valley. A lee-side trough has
begun to pop tstms across our Piedmont counties which will
propagate eastward into this evening. Additional pulse storms
are found over SE VA and NE NC. Consensus of the CAMS brings
the activity over the Piedmont eastward to the coast as a
broken line thru 00z or so. Additional development (possible
second line of shwrs/tstms) is then shown to cross the region
from late evening to around 2 am Thu. Have trended PoPs through
the evening hours to show possibility of both bouts of
convection, with likely Pops this afternoon/evening to account
for the ongoing activity. Despite SPC slight risk outlook this
afternoon/evening, am not expecting much in the way of severe
storms with effective shear <25 kt and weak lapse rates. Yes,
there can still be an isolated downburst with the strongest
storms, but the majority will just feature heavy rain due to
PW'S ~2.0". Warm and muggy overnight with lows in the 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 400 PM EDT Wednesday...

A cold front sags south through the area on Thursday, settling
near the VA/NC border late. Best chc of showers/tstms will shift
into central/srn VA/NE NC (50-60% PoPs), with 30-40% PoPs NE.
Highs Thursday will be in the mid/upper 80s to low 90s (around
80F for the immediate Atlantic MD coast). By Friday, high
pressure builds over coastal New England resulting in onshore
flow, with the aforementioned frontal boundary remaining
stationary across north-central or NE NC. Will generally have
highest PoPs (50-70%) across central/southern VA into NE NC
Thursday night, perhaps lifting a bit further north overnight.
By Friday, highest PoPs will be inland (50-70%) where some
embedded tstms will be possible, to 30-40% along the coast.
Guidance is starting to settle toward a consensus on high
temperatures Friday, from the mid 70s far NW to the low 80s RIC
metro to the mid/upr 80s SE VA/NE NC. Our meandering frontal
boundary lifts back north as a warm front Friday night into
Saturday morning. Highest PoPs will shift north with the front
during this time. By Saturday, expecting temps to warm up again.
Will also have to watch a shortwave progged to cross the region
in the afternoon that could touch of a line of tstms. Highs in
the 80s to low 90s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...

Shower/thunderstorm chances continue Saturday night-Sunday morning
for the eastern third of the CWA as a surface trough continues to
linger across the region. A potent shortwave dives southeastward
from Canada to the northeastern US on Monday. The associated surface
low pressure system will drag a cold front southward across the
region late Sunday into Monday bringing another chance for showers
and thunderstorms. The frontal boundary pushes south during the day
on Monday with a few lingering showers/t-storms possible across
mainly southern portions of the CWA. The latest 20/12z ECMWF has
only isolated-scattered showers/t-storms Sunday night-Monday while
the GFS has more widespread t-storms. Thus, opted to maintain no
higher than 50% PoPs Sunday night-Monday. Behind the cold front,
high pressure builds in north of the area bringing drier and cooler
conditions to the region from Tuesday through the middle of next
week.

Sunday will likely be the warmest day of the extended period with
with highs in the lower 90s for most areas. Highs will cool to the
mid-upper 80s on Monday with low-mid 80s expected on Tuesday.
Warming up slightly on Wednesday with highs between 83-87. Expect
morning lows between 70-75 on Sunday and Monday cooling into the 60s
for Tuesday/Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

Showers/tstms will be possible over central/SE VA into the
evening. VFR conditions will prevail through this evening with
sct-bkn CU of 4-6kft, but with brief MVFR/IFR conditions and
locally strong wind gusts possible in any tstms.

The cold front shifts farther S by Thursday settling near the
VA/NC border, with the best potential for aftn/evening
showers/tstms mainly over central/srn/SE VA and NE NC. High
pressure settles over New England Friday resulting in onshore
flow. Remaining unsettled as an upper level trough approaches
from the SW with a 20-40% chc of showers along the coast, and
40-60% farther inland. The potential for aftn/evening
showers/tstms will continue Saturday and Sunday.

&&

.MARINE...
As of 230 PM EDT Wednesday...

No headlines anticipated in the short term this evening into Friday.
Current observations show generally light and variable winds over
the waters. Seas range from 1 to 2 feet and waves 1 foot. A weak
frontal boundary drops into the region later this evening which will
bring increasing winds and the chance for showers or thunderstorms.
Winds become southeast 10 knots or less this evening and then
southerly overnight. Winds shift to the N/NW on Thursday as the
boundary moves south of the region. The gradient strengthens Friday
into Friday night, bringing onshore winds of 10 to 15 knots and the
potential for 5 foot seas across the northern zones. The flow
becomes more southeasterly Saturday morning and then southerly as a
warm front lifts over the waters. Breezy conditions are expected
Saturday and Small Craft Advisories may be needed for both winds and
seas into Sunday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...JDM
NEAR TERM...JDM
SHORT TERM...JDM
LONG TERM...AJB/ERI
AVIATION...AJZ/JDM
MARINE...AJB
Hazardous weather outlook, Jun 20, 3:01 PM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
401 PM EDT Wed Jun 20 2018

NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-093-
095>100-509>525-212015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
401 PM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Through Tonight.

Scattered thunderstorms are expected this afternoon and evening.
Storms will be capable of heavy rain and localized strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-212015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
401 PM EDT Wed Jun 20 2018

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 6:01 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Wakefield VA
701 PM EDT WED JUN 20 2018

NCZ030-031-202345-
Bertie-Chowan-
701 PM EDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BERTIE AND
SOUTHERN CHOWAN COUNTIES...

At 701 PM EDT, a strong thunderstorm was located near Windsor, moving
northeast at 20 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

This storm will be near...
  Cape Colony around 745 PM EDT.

Other locations impacted by this storm include Merry Hill, Macedonia,
Midway and Edenhouse.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3597 7689 3612 7669 3601 7652 3601 7658
      3606 7662 3605 7662 3604 7664 3604 7666
      3601 7669 3599 7668 3598 7669 3596 7672
      3595 7673 3592 7685
TIME...MOT...LOC 2301Z 241DEG 17KT 3595 7685

wrs
Special weather statement, Jun 20, 6:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
704 PM EDT WED JUN 20 2018

NCZ012-VAZ087-202330-
Northampton-Greensville-
704 PM EDT WED JUN 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN NORTHAMPTON
AND SOUTHERN GREENSVILLE COUNTIES...

At 703 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Barley to near Gasburg. Movement was
southeast at 15 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  Barley around 710 PM EDT.
  Roanoke Rapids, Dahlia and Gaston around 730 PM EDT.

Other locations impacted by these storms include Brink, Pleasant
Hill, Gum Forks, Henrico, Turners Crossroads, Vultare, Slates Corner,
Roanoke Rapids Lake and Lake Gaston.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3648 7765 3648 7768 3649 7771 3649 7773
      3648 7775 3648 7777 3653 7790 3654 7790
      3654 7777 3662 7772 3665 7764 3652 7744
      3647 7764
TIME...MOT...LOC 2303Z 316DEG 11KT 3661 7765 3652 7788

wrs
Special weather statement, Jun 20, 6:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wakefield VA
710 PM EDT WED JUN 20 2018

NCZ012-013-202345-
Hertford-Northampton-
710 PM EDT WED JUN 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN NORTHAMPTON
AND SOUTHERN HERTFORD COUNTIES...

At 710 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Murfreesboro to 7 miles southeast of
Garysburg. Movement was southeast at 20 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  Murfreesboro and Chowan University around 715 PM EDT.
  Winton around 735 PM EDT.
  Cofield around 740 PM EDT.
  Ahoskie, Rich Square and Woodland around 745 PM EDT.

Other locations impacted by these storms include Eagletown,
Milwaukee, Tunis, Potecasi, Menola, Lasker, Mapleton, Jackson, Union
and Bryantown.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3623 7739 3624 7738 3627 7741 3632 7744
      3632 7748 3638 7754 3649 7706 3643 7695
      3641 7695 3640 7693 3635 7679 3624 7717
      3625 7721 3623 7722 3619 7735
TIME...MOT...LOC 2310Z 311DEG 16KT 3646 7705 3637 7746

wrs
Special weather statement, Jun 20, 6:16 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
716 PM EDT WED JUN 20 2018

NCZ030-210000-
Bertie-
716 PM EDT WED JUN 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN AND CENTRAL
BERTIE COUNTY...

At 715 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Scotland Neck to near Robersonville.
Movement was east at 15 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

These storms will be near...
  Lewiston Woodville around 800 PM EDT.

Other locations impacted by these storms include Republican, Quitsna,
Burden and Woodard.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3588 7703 3589 7702 3594 7704 3593 7709
      3593 7713 3594 7713 3593 7719 3599 7719
      3599 7721 3601 7721 3605 7732 3608 7733
      3611 7723 3615 7727 3620 7710 3589 7681
      3588 7691 3590 7694 3588 7696
TIME...MOT...LOC 2315Z 265DEG 15KT 3607 7738 3588 7718

wrs
Special weather statement, Jun 20, 6:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
727 PM EDT WED JUN 20 2018

VAZ065-210015-
Mecklenburg-
727 PM EDT WED JUN 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN AND CENTRAL
MECKLENBURG COUNTY...

At 727 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wylliesburg to Dryburg. Movement was
southeast at 25 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  Buffalo Springs around 740 PM EDT.
  Chase City around 745 PM EDT.
  Clarksville around 755 PM EDT.
  Boydton around 810 PM EDT.

Other locations impacted by these storms include Fairview, Rogers
Corner, Spanish Grove, Richardson, Finchley, North View, Finneywood,
Baskerville, Skipwith and Wightman.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

If you are on or near Kerr Reservoir...get out of the water and move
indoors or inside a vehicle. Remember...lightning can strike more
than 10 miles from the parent thunderstorm. If you can hear
thunder...you are close enough to be struck by lightning. Move to a
safe shelter. Do not be caught on the water in a thunderstorm.

LAT...LON 3669 7868 3669 7865 3664 7858 3664 7856
      3670 7865 3689 7850 3686 7842 3685 7842
      3686 7841 3677 7816 3654 7845 3654 7848
      3666 7870 3668 7870
TIME...MOT...LOC 2327Z 307DEG 20KT 3690 7851 3674 7869

wrs
Special weather statement, Jun 20, 6:28 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
728 PM EDT WED JUN 20 2018

NCZ013>017-031-032-210015-
Hertford-Pasquotank-Camden-Gates-Perquimans-Western Currituck-Chowan-
728 PM EDT WED JUN 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CAMDEN...PASQUOTANK...
PERQUIMANS...EAST CENTRAL HERTFORD...SOUTHEASTERN GATES...
NORTHWESTERN CURRITUCK AND NORTHWESTERN CHOWAN COUNTIES...

At 727 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near South Mills to near Hobbsville to
near Harrellsville. Movement was southeast at 30 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  South Mills and Morgans Corner around 735 PM EDT.
  Belvidere and Moyock around 750 PM EDT.
  Elizabeth City and Camden around 755 PM EDT.
  Winfall and Elizabeth City State University around 800 PM EDT.
  Currituck, Hertford, Indiantown, Chapanoke and Whitehall Shores
  around 805 PM EDT.
  Weeksville and Burgess around 810 PM EDT.
  Nixonton, Old Trap and Shiloh around 815 PM EDT.

Other locations impacted by these storms include Bob White Fork,
Gliden, Horseshoe, Pierceville, Peach, Parkville, Tar Corner, Glen
Cove, Nicanor and Gregory.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3637 7688 3644 7666 3655 7648 3646 7600
      3632 7598 3632 7600 3631 7598 3617 7596
      3618 7600 3617 7600 3611 7645
TIME...MOT...LOC 2327Z 292DEG 32KT 3648 7641 3638 7655 3634 7678

BROWN

The radar

The Norfolk radar (KAKQ), 105 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Chowan

When
June 20, 7:00 PM EST
Where
Chowan County, 1.67 mi E of Hancock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.100, -76.600

Several trees and power lines were downed.

Thunderstorm Wind, Perquimans

When
June 20, 7:12 PM EST
Where
Perquimans County, 2.34 mi WNW of Durants Neck
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.180, -76.360

Damage to a barn occurred. Several trees were downed.

Heavy Rain, Currituck

When
June 20, 8:20 PM EST
Where
Currituck County, 0.89 mi SE of Grandy
Reported by
CoCoRaHS
Coordinates
36.240, -75.870

Rainfall total of 1.80 inches was measured in one hour. Some minor flooding was reported.

Lightning, Perquimans

When
June 20, 8:40 PM EST
Where
Perquimans County, Hertford
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.180, -76.470

Lightning strike caused a house fire at Swamp Road in Hertford.

Heavy Rain, Bertie

When
June 20, 8:49 PM EST
Where
Bertie County, 0.56 mi W of Woodard
Reported by
Public
Coordinates
35.920, -76.860

Rainfall total of 4.32 inches was reported. The heaviest rain fell between 800 pm and 930 pm.

Heavy Rain, Pasquotank

When
June 20, 9:06 PM EST
Where
Pasquotank County, 1.38 mi S of Ecg Cst Grd Air Stn
Reported by
ASOS
Coordinates
36.250, -76.170

Rainfall total of 2.37 inches was measured at ECG. Rainfall amount of 1.62 inches fell in about 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768219, 768240, 768213, 768243, 768215, 768217.